Wisconsin, 2014

Flooding and Hail in Wisconsin, September 4, 2014

September 4, 2014 · NWS ARX · 11 events in 3 counties and zones

Thunderstorms developed along a warm front during the morning hours of September 4th. These storms produced high winds and large hail as they moved across portions of north central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a warm front during the morning hours of September 4th. These storms produced high winds and large hail as they moved across portions of north central Wisconsin. All of the reports came from Taylor County where a 60 mph wind gust and quarter sized hail occurred near Jump River while trees were blown down in Gilman and west of Medford. Additional thunderstorms developed during the afternoon as a cold front moved across the region. These storms primarily produced locally heavy rain that caused some street flooding to occur in and south of Abbottsford (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 4, 5:08 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 4, 5:08 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
608 AM CDT THU SEP 4 2014

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 326 AM CDT THU SEP 4 2014

SURFACE MAP AS OF 3 AM THIS MORNING HAD A DEEP 996MB LOW  OVER
EASTERN SD WITH A WARM FRONT EXTENDING ACROSS SOUTHERN MN AND INTO
SOUTHWEST WI. CURRENTLY WATCHING ONE CLUSTER OF STRONG THUNDERSTORMS
DEPARTING THE AREA INTO NORTHEAST WI. WITHIN THE LAST 1/2 HOUR...A
CLUSTER OF SHOWERS AND THUNDERSTORMS POPPED UP OVER FAR NORTHEAST
IA/SOUTHWEST WI. FURTHER ANALYSIS SHOWING THESE SHOWERS AND STORMS
FORMING IN RESPONSE TO A NOSE OF STRONG 850MB MOISTURE TRANSPORT
WORKING NORTHEAST ACROSS IA...AND OCCURRING ABOVE A VERY STRONG 700-
750MB CAP OF 14C PER THE RAP BUFKIT AT BLUE RIVER WI. OTHERWISE...
TEMPERATURES ACROSS THE AREA EARLY THIS MORNING WERE IN THE 60S
ACROSS NORTH CENTRAL WI...AND IN THE 70S ELSEWHERE ACROSS THE ARX
FORECAST AREA.

WARM FRONT MAKES A PUSH NORTHEAST THROUGH THE REST OF THE AREA THIS
MORNING. THINKING THOSE SHOWERS/STORMS WILL SHOVE OUT OF THE AREA AS
CAP STRENGTHENS IN WARM SECTOR. WILL BE WATCHING AN MCS OVER ND
MAKING ITS WAY EAST-SOUTHEAST...WHICH COULD CLIP CLARK AND TAYLOR
COUNTIES AS IT MAKES ITS WAY ACROSS FAR NORTHERN WI/UPPER MI. MAY
HAVE TO ADJUST POPS ACCORDINGLY.

OTHERWISE...STRONG WARM AIR ADVECTION WILL TAKE PLACE ACROSS THE
AREA WITH STRENGTHENING 700-750MB CAP. THIS SHOULD HOLD OFF ANY
FURTHER CONVECTION AND PUSH TEMPERATURES WELL INTO THE 80S...TO A
FEW LOWER 90S ALONG/SOUTH OF I-90. DEW POINTS WILL ALSO BE
INCREASING INTO THE LOWER 70S THROUGH THE DAY...PRODUCING VERY
WARM/MUGGY/UNCOMFORTABLE CONDITIONS. HEAT INDICES FOR THE MOST PART
LOOK TO BE IN THE 90-100 RANGE...BUT COULD SEE A FEW HOURS OF 100-
105 IN A FEW SPOTS IN THE MISSISSIPPI/WISCONSIN RIVER VALLEYS. NOT
THINKING A HEAT ADVISORY WILL BE NEEDED AT THIS POINT DUE TO THE
BRIEF TOUCH IN THE CRITERIA RANGE. WILL HIT IT HARD WITH OUR OTHER
PRODUCTS.

CAP HOLDS STRONG INTO THE AFTERNOON HOURS AS A COLD FRONT PUSHES
SOUTHEASTWARD INTO NORTHERN WI/SOUTH CENTRAL MN. MODELS AT ODDS AT
HANDLING CONVECTION OR LACK THEREOF WHICH HEDGES ON STRENGTH OF
CAP...WHICH IS VERY STRONG FOR THIS TIME OF YEAR. GFS/ECMWF/CANADIAN
DETERMINISTIC MODELS ALL HOLD OFF DEVELOPING CONVECTION THROUGH 7PM.
NAM IS A BIT MORE GUNG-HO FIRING ALONG THE FRONT BASICALLY NORTH OF
I-94 BETWEEN 4-7PM. NMM/ARW WRF MODELS SIDE WITH THE NAM. REASON
BEING... BUFKIT SOUNDINGS REVEAL POSSIBLY SOME ELEVATED CONVECTION
BURBLING ABOVE THE CAP AS MID-LEVEL COOLING/STEEPENING LAPSE RATES
TAKE PLACE WITH INCOMING MID-LEVEL TROUGH. THIS WOULD COMPROMISE THE
CAP AND LET SURFACE BASED/DEEP CONVECTION RELEASE ALONG THE FRONT.
WILL HAVE TO KEEP AN EYE ON THIS FOR SEVERE WIND/HAIL POTENTIAL AS 0-
3KM BULK SHEAR IS PLENTIFUL IN THE 30-40KT RANGE ALONG WITH MUCAPE
IN THE 3000-4000J/KG RANGE.

THE COLD FRONT CONTINUES TO PUSH SOUTHEAST THROUGH THE AREA FRIDAY
NIGHT FOR CONTINUED THUNDERSTORM CHANCES. SOME OF THESE STORMS COULD
BE REMAIN SEVERE AT LEAST INTO THE EVENING HOURS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 326 AM CDT THU SEP 4 2014

WITH THE COLD FRONT PUSHED INTO NORTHERN IL BY FRIDAY MORNING...
NORTHWEST WINDS WILL DRAW DRIER/COOLER AIR OVER THE FORECAST AREA.
EXPECTING FAIRLY BREEZY NORTHWEST WINDS IN THE 15-25MPH RANGE WITH
HIGHS ONLY TOPPING OFF IN THE UPPER 60S TO TO LOWER 70S.

MORE EARLY FALL-LIKE CONDITIONS ARE THEN EXPECTED INTO THE WEEKEND
AS CANADIAN HIGH PRESSURE DOMINATES THE CENTRAL CONUS/UPPER
MISSISSIPPI RIVER VALLEY REGIONS. LOOK FOR MOSTLY CLEAR SKIES
THROUGH SUNDAY WITH HIGHS SATURDAY AND SUNDAY IN THE 70S AND
OVERNIGHT LOWS IN THE 40S TO LOWER 50S.

FOR MONDAY THROUGH WEDNESDAY...DEEPENING CYCLONIC FLOW OVER CANADA
AND NORTHERN CONUS WILL DRIVE A COUPLE TROUGHS THROUGH THE REGION FOR
A PERIOD OF UNSETTLED WEATHER WITH ON/OFF SHOWER AND THUNDERSTORM
CHANCES. TEMPERATURES ARE EXPECTED TO BE AT OR A FEW DEGREES BELOW
NORMAL WITH HIGHS IN THE 70S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 608 AM CDT THU SEP 4 2014

MOISTURE TRANSPORT INTO THE REGION UNDERNEATH THE CAP HAS ALLOWED
AN AREA OF IFR/MVFR CEILINGS TO FORM OVER THE AREA. THE 04.09Z RAP
AND 04.06Z NAM SOUNDINGS SUGGEST THIS SHOULD PERSIST INTO THE
MIDDLE OF THE MORNING BEFORE DISSIPATING AND WITH THE CAP OVER THE
AREA...CONDITIONS SHOULD GO UP TO HIGH VFR CEILINGS. THE COLD
FRONT OVER WESTERN MINNESOTA WILL PUSH INTO THE AREA STARTING LATE
THIS AFTERNOON WITH INIDATIONS THAT THE CAP WILL START TO BREAK TO
ALLOW MORE STORMS TO BEGIN DEVELOPING. WILL HAVE VCTS FOR A GOOD
SHARE OF THE EVENING WITH A TWO HOUR TEMPO GROUP BASED ON THE
04.00Z HI-RES ARW WHEN THE STORMS ARE MOST PROBABLE TO MOVE
ACROSS THE TAF SITES WITH MVFR AND POSSIBLY IFR CONDITIONS
POSSIBLE. THE FRONT WILL THEN COME THROUGH IN THE OVERNIGHT HOURS
SWINGING THE WINDS AROUND TO THE NORTHWEST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
Hazardous weather outlook, Sep 4, 3:56 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
456 AM CDT THU SEP 4 2014

WIZ017-029-051100-
TAYLOR-CLARK-
456 AM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CLIP
AREAS MAINLY NORTH OF HIGHWAY 10 LATER THIS MORNING. DAMAGING
WINDS AND HEAVY RAINFALL WILL BE THE MAIN THREATS ALONG WITH SOME
LARGE HAIL.

A COLD FRONT IS THEN EXPECTED TO TRIGGER STRONG TO SEVERE
THUNDERSTORM BY LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING
WINDS...HEAVY RAINFALL AND LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-051100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
456 AM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORMS BY
LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS...HEAVY
RAINFALL AND LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE STILL POSSIBLE ACROSS FAR SOUTHWEST
WISCONSIN INTO NORTHEAST IOWA FRIDAY MORNING. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Special weather statement, Sep 4, 7:53 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 AM CDT THU SEP 4 2014

WIZ017-041515-
TAYLOR-
853 AM CDT THU SEP 4 2014

...THUNDERSTORMS WILL CROSS NORTHERN TAYLOR COUNTY...

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING THROUGH
NORTHERN WISCONSIN THIS MORNING PRODUCING HEAVY RAIN...HAIL AND
DAMAGING WINDS.

SOME OF THESE STORMS COULD PASS THROUGH NORTHERN TAYLOR COUNTY
WISCONSIN...MAINLY NORTH OF HIGHWAY 64...INCLUDING THE COMMUNITIES
OF JUMP RIVER AND WESTBORO.

BESIDES THE THREAT FOR HEAVY RAIN AND LIGHTNING...THERE IS A RISK
FOR SOME STRONGER WINDS. A SEVERE THUNDERSTORM WARNING IS POSSIBLE
IF THE WINDS APPEAR STRONG.

MOVE INDOORS AND AWAY FROM TREES IF THESE STORMS CROSS INTO YOUR
AREA.

LAT...LON 4538 9005 4512 9005 4512 9017 4518 9092
      4538 9092
TIME...MOT...LOC 1348Z 240DEG 49KT 4539 9090

SHEA

The radar

The La Crosse radar (KARX), 173 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
September 4, 8:56 AM CST
Where
Taylor County, 0.2 mi N of Jump River
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.353, -90.800

An estimated 60 mph wind gust occurred in Jump River.

Hail, Taylor

When
September 4, 8:56 AM CST
Where
Taylor County, 0.21 mi N of Jump River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.353, -90.800

Hail, Taylor

When
September 4, 8:57 AM CST
Where
Taylor County, 2.03 mi NNE of Jump River
Measured
1 in hail
Reported by
Public
Coordinates
45.378, -90.787

Quarter sized hail fell north of Jump River.

Hail, Taylor

When
September 4, 8:58 AM CST
Where
Taylor County, 1.38 mi N of Jump River
Measured
0.88 in hail
Reported by
Public
Coordinates
45.370, -90.800

Thunderstorm Wind, Taylor

When
September 4, 9:02 AM CST
Where
Taylor County, 0.49 mi W of Gilman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
45.170, -90.810

Trees were blown down in Gilman.

Thunderstorm Wind, Taylor

When
September 4, 9:19 AM CST
Where
Taylor County, 3.96 mi W of Medford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
45.140, -90.430

Trees were blown down onto County Road O west of Medford.

Thunderstorm Wind, Taylor

When
September 4, 9:27 AM CST
Where
Taylor County, 0.97 mi E of Whittlesey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.220, -90.310

Trees were blown down and across County Road M south of Chelsea.

Hail, Taylor

When
September 4, 9:31 AM CST
Where
Taylor County, 2.93 mi SSW of Whittlesey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.180, -90.350

Flood, Clark

When
September 4, 4:20 PM CST to 5:50 PM CST
Where
Clark County, 0.46 mi NNE of Abbotsford to 0.89 mi WNW of Abbotsford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.956, -90.318

Locally heavy rain caused street flooding to occur in Abbottsford.

Flood, Clark

When
September 4, 4:20 PM CST to 5:50 PM CST
Where
Clark County, 0.31 mi NE of Unity to 0.58 mi NNW of Unity
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.854, -90.316

Locally heavy rain caused street flooding to occur in Unity which sent water over State Highway 13.

Hail, Trempealeau

When
September 4, 4:45 PM CST
Where
Trempealeau County, 0.85 mi NW of Blair
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.310, -91.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540404, 540405, 540407, 540418, 540412, 540413, 540410, 540411, 540414, 540416, 540417.